Esophageal burning caused by chemotherapy

Written by merrill gillaspy
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Esophageal burning caused by chemotherapy
Chemotherapy targets cancer cells as well as the healthy cells in the stomach, which can mean esophageal burning for some patients. (acid image by charles taylor from Fotolia.com)

Esophageal burning is often caused by gastro-oseophageal reflux disease (GERD). And roughly 30 per cent of adults experience symptoms about once a month, says Chemocare.com. In GERD, stomach acid can back up into the oesophagus from high acid diets, in which citrus, fat and caffeine, among other problem foods, are consumed. Reflux can also occur when the esophageal valve that prevents acid from travelling up the oesophagus becomes weak. What's more, GERD can result from the administration of chemotherapy drugs, reports BreastCancer.org. But relief is relatively easy to achieve.

Other People Are Reading

Significance

Chemotherapy medications are devised to target cancer cells, which divide rapidly. Unfortunately, the normal endothelial cells of the gut also divide at a swift pace and are unable to sidestep the drug's reach. When these endothelial cells are killed in the course of chemotherapy, nausea and gastrointestinal upset are often the result. Cancer itself causes exhaustion, and fatigue is common with chemotherapy treatments. Improved delivery and cell targeting could go a long way in improving chemotherapy's efficacy.

Antinausea

Nausea and indigestion don't always mean a cancer patient is suffering from esophageal burning. For some people, these symptoms signal constipation. Tell your health care provider if it seems you are not having regular bowel movements. However, if you and your doctor decide that you're suffering with indigestion or heartburn from your chemotherapy regimen, she may prescribe an anti-nausea drug. This can be taken along with medication for heartburn. Be sure to keep track of your symptoms and let your doctor know about them.

Symptoms

Signs of heartburn from esophageal irritation can be more than just a sore, burning feeling in the throat and chest. Some people experience pain in the middle of their backs and have coughing jags. But it's rather common to have an acid or bitter taste in the back of the throat or in the mouth. Another indicator is the sensation of burning while lying flat or even in a slightly reclined position.

Managing Heartburn

There are a number of measures both healthy people and cancer patients can take to alleviate the symptoms of heartburn. Avoid eating anything two to three hours before retiring; keep your head raised when you're on your back; if you smoke, quit; limit your intake of caffeine or avoid it altogether; avoid alcohol, chocolate and fatty and spicy foods; and if you're overweight, lose as much as you can.

Drugs

The powerful drugs available to combat heartburn fall into two broad categories. There are H2 blockers, which decrease stomach acid secretions, and proton-pump inhibitors, which pretty much stop secretions altogether. Drugs in these two groups are available over the counter. H2 blockers include famotidine (Pepcid) and ranitidine (Zantac). Proton-pump inhibitors are meant for short-term use. A couple of examples are lansopraxole (Prevacid) and esomeprazole (Nexium).

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.